Kentucky, 2003

Damaging Wind in Kentucky, May 11, 2003

May 11, 2003 · NWS ILN · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 11, 12:55 AM EST, 2 hours 25 minutes earlier.

Area forecast discussion, May 11, 12:55 AM EST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
155 AM EDT SUN MAY 11 2003

*** A 06Z SOUNDING WAS TAKEN AT ILN AND THE DATA WILL BE SENT OUT
SHORTLY ***

WILL TRY TO GET FORECAST PACKAGE OUT A LITTLE EARLY GIVEN SEVERE
WEATHER THREAT. COLD FRONT FORECAST TO PUSH THROUGH FA THIS MORNING
AND SHOULD SEE SHOWERS AND THUNDERSTORMS OVERSPREAD AREA OVER THE
NEXT FEW HOURS AND THEN END FAIRLY QUICKLY FROM WEST TO EAST AS
FRONT PUSHES THROUGH. WILL HANG ON TO PCPN EARLY IN THE WEST AND
THROUGH MID MORNING IN THE EAST. WILL CONTINUE WITH SEVERE WORDING
AND HEAVY RAIN THRREAT AND WILL HANG ON TO FLOOD WATCH THROUGH NOON
ENTIRE FA. THIS PROBABLY A LITTLE LONG...ESPECIALLY IN THE WEST BUT
WILL JUST CANCEL IT ONCE THE PCPN MOVES OUT.

NEXT CONCERN FOR TODAY WILL BE HIGH WINDS IN CAA PATTERN BEHIND
FRONT. MODELS CONTINUE TO SHOW 40 KNOTS AT 925 MB AND THEN 50 OR SO
KNOTS AT 850 MB WITH A GRADUAL INCREASE THROUGH 00Z. TIME HEIGHT
CROSS SECTIONS OF POTENTIAL TEMPERATURE AND WINDS SHOWING NEARLY
VERTICAL DOWNGLIDE FROM ABOUT 800 MB TO THE SURFACE FROM ROUGHLY 12Z
THROUGH 18Z...ESPECIALLY ACROSS THE NORTHERN HALF OF FA. THIS
COINCIDES WITH THE 40 TO 50 KNOT WINDS AND THINK IT WILL BE PRETTY
EASY TO GET SOME OF THIS DOWN TO THE SURFACE. WILL THEREFORE GO WITH
A HIGH WIND WARNING ACROSS THE NORTH HALF OF FA AND CONTINUE WITH
WIND ADVISORY IN THE SOUTH FOR TODAY. CAA LETS UP SOME BY TONIGHT
BUT STILL STRONG WINDS JUST OFF THE SURFACE SO THINK WIND ADVISORY
CONDITIONS WILL BE POSSIBLE OVERNIGHT.

WRAP AROUND MOISTURE DROPS DOWN LATER TONIGHT AND MONDAY. WILL NOT
MESS TOO MUCH WITH CURRENT FORECAST AND KEEP BEST CHANCE OF SHOWERS
ACROSS THE NOTHEAST HALF OF FA.

.ILN....FLOOD WATCH ENTIRE FA UNTIL NOON.
        HIGH WIND WARNING NORTH HALF OF FA TODAY THROUGH EARLY
        EVENING.
        WIND ADVISORY SOUTH HALF OF FA TODAY AND ENTIRE FA TONIGHT.

LOTT
Hazardous weather outlook, May 10, 5:12 AM EST, 22 hours 8 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-101215-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
612 AM EDT SAT MAY 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY
THE STORM PREDICTION CENTER HAS PLACED EASTERN INDIANA IN A MODERATE
RISK FOR SEVERE THUNDERSTORMS TODAY AND TONIGHT. THE REST OF THE
AREA IS UNDER A SLIGHT RISK FOR SEVERE THUNDERSTORMS.

WARM AND HUMID AIR WILL REMAIN IN PLACE ACROSS THE REGION TODAY.
SHOWERS AND THUNDERSTORMS CAN BE EXPECTED THIS MORNING WITH A CHANCE
OF THUNDERSTORMS THIS AFTERNOON INTO EARLY EVENING. SHOWERS AND
THUNDERSTORMS WILL BECOME MORE WIDESPREAD AFTER MIDNIGHT AS A COLD
FRONT APPROACHES FROM THE WEST. THE PRIMARY SEVERE WEATHER THREAT
THIS MORNING WILL BE LARGE HAIL. THE PRIMARY SEVERE WEATHER THREAT
LATER THIS AFTERNOON AND TONIGHT WILL BE LARGE HAIL AND DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A STRONG COLD FRONT IS FORECAST TO MOVE THROUGH THE REGION SUNDAY
MORNING.  THERE WILL LIKELY BE A LINE OF SHOWERS AND THUNDERSTORMS
AHEAD OF THE FRONT...WHICH COULD CONTAIN SEVERE THUNDERSTORMS.
WINDY CONDITIONS ARE FORECAST BEHIND THE FRONT ON SUNDAY...LASTING
INTO MONDAY.  THESE WINDS MAY BE STRONG ENOUGH TO WARRANT EITHER
WIND ADVISORIES OR WARNINGS.
.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, May 11, 1:33 AM EST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
233 AM EDT SUN MAY 11 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1030 AM    2 N WAVERLY               OH   FLOOD
05/10/03   PIKE                           US 23 CLOSED DUE TO
                                          HIGHWATER

1130 AM    COUNTY WIDE               OH   FLASH FLOOD
05/10/03   HIGHLAND

1215 PM    COUNTYWIDE                OH   WIND DAMAGE
05/10/03   BROWN                          TREES DOWN ACROSS THE
                                          COUNTY

0100 PM    SEAMAN                    OH   WIND DAMAGE
05/10/03   ADAMS                          TREES DOWN BETWEEN ROUTE
                                          52 AND 247

0130 PM    COUNTYWIDE                IN   WIND DAMAGE
05/10/03   WAYNE                          TREES DOWN ACROSS THE
                                          COUNTY

0100 PM    COUNTYWIDE                OH   FLASH FLOOD
05/10/03   BROWN                          WATER ON SEVERAL ROADS

0130 PM    WEST UNION                OH   FLASH FLOOD
05/10/03   ADAMS                          HIGH WATER ON ROUTE 41S

0225 PM    CONNERSVILLE              IN   WIND DAMAGE
05/10/03   FAYETTE                        SEVERAL LARGE LIMBS DOWN

0225 PM    LIBERTY                   IN   WIND DAMAGE
05/10/03   UNION                          SEVERAL TRESS DOWN

0230 PM    CONNERSVILLE              IN   FLOOD
05/10/03   FAYETTE                        SEVERAL ROADS CLOSED

0300 PM    ENON                      OH   FLOOD
05/10/03   CLARK                          6 INCHES OF WATER ON
                                          INTERSTATE 70

0330 PM    COUNTYWIDE                OH   FLOOD
05/10/03   MONTGOMERY                     HIGHS WATER ON ROADS

0300 PM    1 NW CAMDEN               OH   WIND DAMAGE
05/10/03   PREBLE                         SEVERAL TRESS DOWN AND
                                          ROOF BLOWN OFF BARN

0300 PM    COUNTYWIDE                IN   FLOOD
05/10/03   WAYNE                          HIGH WATER ON ROADS

0350 PM    GLENDALE                  OH   FLOOD
05/10/03   HAMILTON                       WATER COVERING ROADS

RLG

The radar

The Cincinnati radar (KILN), 108 km away, was scanning. The volume nearest the first event began at 08:18 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Grant

When
May 11, 3:20 AM EST to 3:24 AM EST
Where
Grant County, Williamstown
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
38.633, -84.550

Trees were downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2003Every state in 2003This day in weather historyWarnings in Kentucky, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5362103.